Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 27, NWS Jackson, KY

March 19, 2003Bath County, Menifee County, Montgomery County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 19, 2003, 8:17 PM EST for Bath County, Menifee County, Montgomery County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 8:17 PM EST (01:17 UTC)
Expired
Mar 19, 2003, 8:45 PM EST
In force
28 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Bath County, KY, Menifee County, KY, Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WUUS53 KJKL 200117
SVRJKL
KYC011-165-173-200145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
815 PM EST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BATH COUNTY
  MONTGOMERY COUNTY
  MENIFEE COUNTY

* UNTIL 845 PM EST

* AT 816 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM NEAR BEAN...
  OR 6 MILES NORTH OF STANTON...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROTHWELL AROUND 825 PM EST.
  OLYMPIA SPRINGS AROUND 830 PM EST.
  YOUNG SPRINGS AROUND 835 PM EST.
  YALE AROUND 840 PM EST.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF
PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF DIMES.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING TORNADOES WITH
LITTLE OR NO ADVANCED WARNING.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3794 8398 3782 8382 3800 8341 3822 8370

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:33 PM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Mar 19, 3:33 PM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
333 PM EST WED MAR 19 2003

TORNADO WATCH IN EFFECT FOR SW PORTION OF FA IN SOUTH CENTRAL
KENTUCKY THROUGH 7 PM EST.

FEATURE OF MOST IMPORTANCE DURING THE FIRST FEW PERIODS WILL BE THE
UPPER LEVEL LOW CENTERED OVER THE CENTRAL CONUS. MODELS ARE IN
FAIRLY GOOD AGREEMENT...AS THEY BEGIN TO KICK THE LOW OUT TO THE
NORTHEAST ON THURSDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL
CONTINUE TO BE IN THE PICTURE ON THURSDAY...AS THE LOW CONTINUES TO
INFLUENCE OUR WEATHER.

TROF AXIS IS SLOW TO MOVE OUT...AND WILL KEEP A CHANCE OF SHOWERS IN
THE FORECAST ALSO FOR FRIDAY.

SATURDAY LOOKS TO BE DRY...BUT CHANCE OF SHOWERS WILL WORK BACK
IN...PARTICULARLY FOR OUR SOUTHERN COUNTIES...LATE SUNDAY. HIGH
PRESSURE WILL BE THE DOMINATE FEATURE MONDAY INTO WEDNESDAY.

THE END OF THE EXTENDED BEARS WATCHING...AS STRONG MID LEVEL TROF
PUSHES OUT OF THE PLAINS INTO THE MS VALLEY.

DEVIATED LITTLE FROM EARLIER PACKAGE ON TEMPS...THOUGH HIGHS RAISED
A BIT IN THE EXTENDED.

.JKL...TORNADO WATCH IN EFFECT UNTIL 7 PM FOR SEVEN COUNTIES IN
SOUTHWEST PORTION OF CWA.

MCLANE

PREVIOUS DISCUSSIONS FOLLOW...
=====================================================================
1115 AM EST WED MAR 19 2003

CLEARING HAS MOVED INTO THE REGION AS THE JET AXIS ENTERS. THIS
ALONG WITH STRONG UPPER LEVEL DIVERGENCE HAS HELPED TO TRIGGER
SHOWERS AND ISOLATED TSTMS OVER EASTERN KENTUCKY. 850 AND 925 MB
ANALYSIS SHOWED A STRONG WAA. THIS ALSO IN A HIGH THETA-E RIDGE AND
PRONOUNCED GRADIENT TO THE WEST OF THE CWA.

THE ADVANCING LINE OF CONVECTION ENTERING INTO A STRONGLY SHEARED
ENVIRONMENT WILL NEED TO BE WATCHED CAREFULLY. ZONE UPDATE TO
ADDRESS THUNDERSTORM ASSOCIATED WIND GUSTS AND TEMPERATURE CHANGE OF
A 3 TO 5 DEGREES.

AS OF 1115 AM EST...NUMEROUS CONVECTIVE BOW SEGMENTS HAD BEEN
OBSERVED ON THE LOUISVILLE AND OLD HICKORY RADARS. THESE CONTINUE TO
JUST SKIRT THE WESTERN FRINGES OF THE CWA AND WILL BEAR WATCHING
THROUGH THE EARLY AFTERNOON.
--------------------------------------------------------------------

409 AM EST WED MAR 19 2003

LATEST SFC FEATURES BOUNDARY THAT INITIATED SHOWERS EARLIER THIS
EVENING IS NOW NORTH OF THE AREA. TEMPS HAVE FALLEN OFF SLOWLY
THROUGH THE NIGHT...WITH MIDDLE AND UPPER 50S THE RULE. SAT PICS
SHOWING OCCLUDED BOUNDARY AND ASSOCIATED CONVECTION ONGOING IN MS
AND AL...LIFTING TO THE NORTH AND EAST. STRONG DIFFLUENCE ALSO VERY
EVIDENT ON WATER VAPOR AS WELL AS IR. CLOUD TOPS AND LIGHTNING HAVE
DIMINISHED QUITE A BIT IN THE PAST HOUR...AS THIS ACTIVITY HEADS
INTO A LESS SUPPORTIVE ATMOSPHERE. AS FAR AS THE SEVERE THREAT
GOES...INSTABILITY CONTINUES TO BE SOMEWHAT OF AN ISSUE TODAY...AS
SUNSHINE WILL BE VERY LIMITED...AS MODELS PROG THE DRY SLOT WEDGING
ITSELF WEST OF OUR AREA. ALTHOUGH THE BEST DYNAMICS WILL BE LAGGING
BEHIND THE INITIAL LINE OF STORMS...THE SHEAR PROFILE REMAINS
IMPRESSIVE. THIS IS ENOUGH TO KEEP A WATCHFUL EYE ON ANY ACTIVITY
THAT MAKES ITS WAY INTO OUR AREA FOR TODAY.

PRECIPITATION STILL CONTINUES TO BE PREVALENT FROM WED NIGHT INTO
THU...AS DYNAMICS CATCH UP AND INITIATE CONVECTION IN WARM SECTOR
AIR. THE FINAL COLD FRONT PUSHES THROUGH LATE THURSDAY...WITH
LINGERING SHOWERS AND CLOUDS HOLDING FAST THROUGH FRIDAY AS
WEAKENING LOW FINALLY EXITS. A FAST NORTHERN STREAM SYSTEM WILL THEN
PUSH IN FOR THE FIRST PART OF THE WEEKEND...HOWEVER MOISTURE LOOKS
LIMITED.

GEOGERIAN

PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
1015 PM EST TUE MAR 18 2003

NO UPDATE PLANNED.  SFC PRESSURE TROUGH AND H8 BOUNDARY CUTTING
THROUGH THE FORECAST AREA.  AS THESE LIFT NORTH...SHOWERS TO
DIMINISH...AS CURRENT RADAR ALSO SUGGESTS.  KEEPING POPS WITH
APPROACH OF NEXT ROUND TOWARDS MORNING.  WILL TAKE A LOOK THROUGH
THE GRIDS TO MAKE SURE TIMING IS REPRESENTED.  TEMPS LOOK
GOOD...MIGHT BE A BIT CLOSER TO MID 50S IN THE SOUTHWEST GROUP...BUT
WILL LET CURRENT FORECAST RIDE.

.JKL...NONE.

OUDEMAN
--------------------------------------------------------------------
Hazardous weather outlook, Mar 19, 5:00 PM EST, 3 hours 17 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
500 PM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A STRONG AND DEEP LOW PRESSURE SYSTEM WILL REMAIN OVER THE TENNESSEE
AND OHIO VALLEYS TONIGHT. THE STORM PREDICTION CENTER HAS INDICATED
THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR EASTERN
KENTUCKY. THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND
DAMAGING WINDS...THOUGH THERE IS POTENTIAL FOR TORNADO DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT ASSOCIATED WITH THE LOW PRESSURE SYSTEM WILL INITIATE
SHOWERS AND THUNDERSTORMS THAT WILL MOVE INTO THE AREA THURSDAY
AFTERNOON. THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT
RISK OF SEVERE THUNDERSTORMS EXISTS FOR EASTERN KENTUCKY ON
THURSDAY. THE AREA COVERS THE ENTIRE COMMONWEALTH. THE PRIMARY
SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. REPORTS OF SEVERE WEATHER SHOULD BE
RELAYED TO THE NATIONAL WEATHER SERVICE THROUGH LOCAL EMERGENCY
MANAGEMENT OR LAW ENFORCEMENT AGENCIES.

MCLANE

In the hours before

Local storm report, Mar 19, 2:43 PM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0243 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0238 PM    MONTICELLO                KY   0.88 IN HAIL
03/19/03   WAYNE
Local storm report, Mar 19, 2:57 PM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0257 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    5 NW MONTICELLO           KY   0.88 IN HAIL
03/19/03   WAYNE                          ROGERS GROVE
Local storm report, Mar 19, 3:04 PM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0304 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    6 S MONTICELLO            KY   WIND DAMAGE
03/19/03   WAYNE                          TREE DOWN ACROSS ROAD
Local storm report, Mar 19, 3:22 PM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0322 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    SCIENCE HILL              KY   0.75 IN HAIL
03/19/03   PULASKI

0315 PM    SOMERSET                  KY   0.75 IN HAIL
03/19/03   PULASKI
Local storm report, Mar 19, 4:33 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0433 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    LONDON                    KY   0.75 IN HAIL
03/19/03   LAUREL
Local storm report, Mar 19, 6:16 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0616 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    MORRILL                   KY   0.75 IN HAIL
03/19/03   JACKSON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:46 PM ESTSevere Thunderstorm WarningJKLEstill, Montgomery, Powell29 min
Mar 20, 3:21 PM ESTSevere Thunderstorm WarningJKLBath, Montgomery39 min
Mar 20, 4:01 PM ESTSevere Thunderstorm WarningJKLBath, Fleming, Rowan59 min
Mar 20, 4:50 PM ESTSevere Thunderstorm WarningJKLLaurel25 min
Mar 20, 5:10 PM ESTSevere Thunderstorm WarningJKLLaurel50 min
Mar 20, 5:20 PM ESTSevere Thunderstorm WarningJKLElliott15 min
Mar 20, 5:30 PM ESTSevere Thunderstorm WarningJKLClay45 min
Mar 20, 5:51 PM ESTSevere Thunderstorm WarningJKLJohnson, Martin39 min
Mar 20, 6:32 PM ESTSevere Thunderstorm WarningJKLBreathitt43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.